I am on the Depo Shot…..

…..We had unprotected sex maybe a month after. Which was about 5 weeks ago. I have brown discharge coming out my vagina. Should I be worried if I’m pregnant?

Once someone has had a hormonal form of birth control (like the Depo shot)  for a week it can help prevent pregnancy up to 99% (even if ejaculation occurs in the vagina) when taken correctly. In order for the Depo Shot to be effective, a person needs to get the shot every 3 months.

So, as long as you are getting your shots on time, and you are not late for a shot, you are 99% protected from pregnancy.

Remember, the Depo Shot does not protect against STIs!

It is important to know that the Depo Shot can cause a change in period. This happens because the uterine lining is thinning. Sometimes a person will have a lighter period, irregular bleeding or spotting, or not have a period at all! The brown discharge could be your body getting used to the Depo Shot.

Sometimes, a change in discharge can be a sign of infection. Some infections like yeast and bacterial vaginitis can occur organically from imbalances in the body. Some of these infections may resolve themselves, but others require medical treatment.

If the discharge continues or you have more questions or want to make an appointment at Teen Clinic, give us a call at 303-442-5160